Warning on DPP-4 inhibitors and insulin recall

Dipeptidyl peptidase-4 (DPP-4) inhibitors may cause joint pain that can be severe and disabling, and some insulin pods may fail, the FDA recently warned.


Dipeptidyl peptidase-4 (DPP-4) inhibitors may cause joint pain that can be severe and disabling, the FDA recently warned.

The agency has added new warning and precaution labels about this risk for all medicines in this drug class, including sitagliptin, saxagliptin, linagliptin, and alogliptin. Clinicians should consider DPP-4 inhibitors as a possible cause of severe joint pain and discontinue the drug if appropriate, recommended an Aug. 28 statement.

Insulet Corporation has initiated a voluntary recall of certain lots of the OmniPod Insulin Management System because of the possibility that some pods may have a failure rate higher than current manufacturing standards, according to an Aug. 28 FDA announcement. The cannula in affected pods may either completely retract or fail to fully deploy, which may cause the patient not to receive the expected insulin dose, or the pod may trigger an audible alarm indicating it will no longer deliver insulin and must be replaced. The affected products have resulted in 90 medical device reports, of which 13 required medical intervention, although no serious injuries or deaths have been reported.